Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 171, NWS Dodge City, KS

July 14, 20206 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2020, 11:07 PM CDT for 6 counties in Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2020, 11:07 PM CDT (04:07 UTC)
Expired
Jul 15, 2020, 12:00 AM CDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, KS, Haskell County, KS, Kearny County, KS, Morton County, KS, Seward County, KS, Stevens County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 8:13 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2785 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

349 
WUUS53 KDDC 150407
SVRDDC
KSC067-081-093-129-175-189-150500-
/O.NEW.KDDC.SV.W.0171.200715T0407Z-200715T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1107 PM CDT Tue Jul 14 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Seward County in southwestern Kansas...
  Southeastern Morton County in southwestern Kansas...
  South central Kearny County in southwestern Kansas...
  Grant County in southwestern Kansas...
  Stevens County in southwestern Kansas...
  Western Haskell County in southwestern Kansas...

* Until midnight CDT.

* At 1107 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles northeast of Ulysses to 11 miles northwest
  of Hooker, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ulysses, Hugoton, Moscow, Ryus, Cave, Hickok, Woods and Feterita. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10158 3739 10154 3739 10153 3754 10153
      3775 10151 3773 10098 3700 10109
TIME...MOT...LOC 0407Z 271DEG 19KT 3768 10129 3700 10130 

HAIL...1.00IN
WIND...60MPH
 
$$

SUGDEN
2 follow-up statements
471 
WWUS53 KDDC 150432
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1132 PM CDT Tue Jul 14 2020

KSC093-129-150442-
/O.CAN.KDDC.SV.W.0171.000000T0000Z-200715T0500Z/
Morton KS-Kearny KS-
1132 PM CDT Tue Jul 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON AND SOUTH
CENTRAL KEARNY COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Kansas.

LAT...LON 3700 10137 3721 10134 3742 10127 3761 10122
      3773 10126 3773 10098 3700 10109
TIME...MOT...LOC 0432Z 271DEG 19KT 3768 10115 3700 10116 

$$

KSC067-081-175-189-150500-
/O.CON.KDDC.SV.W.0171.000000T0000Z-200715T0500Z/
Seward KS-Grant KS-Stevens KS-Haskell KS-
1132 PM CDT Tue Jul 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHWESTERN SEWARD...EASTERN GRANT...EASTERN STEVENS AND WESTERN
HASKELL COUNTIES...

At 1132 PM CDT, severe thunderstorms were located along a line
extending from 9 miles northeast of Hickok to 6 miles northwest of
Tyrone, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hugoton, Moscow, Woods, Ryus, Cave and Hickok. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10137 3721 10134 3742 10127 3761 10122
      3773 10126 3773 10098 3700 10109
TIME...MOT...LOC 0432Z 271DEG 19KT 3768 10115 3700 10116 

HAIL...1.00IN
WIND...60MPH
 
$$

SUGDEN
723 
WWUS53 KDDC 150452
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1152 PM CDT Tue Jul 14 2020

KSC067-081-175-189-150501-
/O.EXP.KDDC.SV.W.0171.000000T0000Z-200715T0500Z/
Seward KS-Grant KS-Stevens KS-Haskell KS-
1152 PM CDT Tue Jul 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SEWARD...EASTERN
GRANT...EASTERN STEVENS AND WESTERN HASKELL COUNTIES WILL EXPIRE AT
MIDNIGHT CDT...

The storms which prompted the warning have moved out of the warned 
area.  Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Kansas.

LAT...LON 3700 10137 3721 10134 3742 10127 3761 10122
      3773 10126 3773 10098 3700 10109
TIME...MOT...LOC 0451Z 271DEG 19KT 3768 10103 3700 10104 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 7:20 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 14, 7:20 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
720 PM CDT Tue Jul 14 2020

...Updated Aviation...

.SHORT TERM...(This evening through Wednesday)
Issued at 311 PM CDT Tue Jul 14 2020

Confidence for thunderstorms expanding across the entire forecast
area this evening is much higher than last evening. There is already
an axis of 4500+ j/kg SBCAPE north of a warm front over NW Oklahoma
with overall weak shear across sw Kansas.  The CAMs begin developing
convection near the Sangre Cristos and Palmer Divide Areas around
19z slowly driving those discreet storms farther east through the
early evening and reaching our far southwest counties in the early
evening. The general trend of the CAMs would bring the MCS through
Garden City and Dodge City probably after about 3Z and through the
midnight timeframe, exiting the eastern counties after midnight.
Some risk of excessive rainfall exists as the models produce a swath
of 2 to as much as localized 4 inch bullseyes of rainfall oriented
southwest to northeast across much of the area that the latest 72
hours QPE indicated has been dry in recent days.

A synoptic cold front will dive south across the area following the
convection tonight, probably covering the area gain with low stratus
to start the early morning Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 311 PM CDT Tue Jul 14 2020

A cooler day is expected on Wednesday owing to the previous night's
convective outflow and morning  clouds that will need to be eroded by
insolation. Clouds will gradually mix out during he day and surface
winds return to a southeast trajectory by Wednesday evening. The
overall trend of the models is for any convection on Wednesday
night to be nocturnal. Thursday evening looks like the last
opportunity for thunderstorms before the hotter regime returns to
the area for the weekend with a tough near the CO/KS and and the
return of southwest downslope winds.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 652 PM CDT Tue Jul 14 2020

High confidence exists that a thunderstorm complex will enter
Kansas after 1Z and move east behind a weak cold front. However,
confidence is low regarding exact placement and timing of storms.
Most guidance suggests LBL/DDC will see the highest chance of
storms in the 03-07Z time frame. In the wake of storms Wednesday
morning, light N/NE winds behind the cold front will likely bring
a stratus deck and low cigs/IFR to all TAF sites with steady
improvement after 15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  85  66  94 /  80  10  10  10
GCK  63  84  65  93 /  70  10  20  10
EHA  63  87  66  94 /  50  20  30  20
LBL  65  89  67  95 /  60   0  20  10
HYS  63  83  64  91 /  70  10  10  10
P28  70  90  70  94 /  70  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Springer
Hazardous weather outlook, Jul 14, 4:50 AM CDT, 18 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
450 AM CDT Tue Jul 14 2020

KSZ030-031-043>046-061>066-074>081-084>090-151000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
450 AM CDT Tue Jul 14 2020 /350 AM MDT Tue Jul 14 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Locations along the Oklahoma border will see temperatures near or
around 100 degrees this afternoon with heat indices approaching
105 degrees. Thunderstorms are expected to develop over eastern
Colorado this afternoon and move into western Kansas this evening.
There will initially be a threat for hail up to golf ball size
along with damaging wind gusts to 60 mph. As the evening
progresses and the storms move farther east, the threat will shift
more toward high winds and locally heavy rain.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Excessive heat: Significant risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

There will be a chance for thunderstorms over far southwest Kansas
late Wednesday afternoon and early Wednesday evening. There will
be a small risk for large hail and damaging winds.

Days 2-7 Hazards
----------------
* Wednesday
  - Flooding: Limited risk
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 14, 10:24 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1024 PM CDT Tue Jul 14 2020

KSZ061-074-075-084-085-150430-
Stanton KS-Stevens KS-Hamilton KS-Grant KS-Morton KS-
1024 PM CDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHERN HAMILTON...
SOUTHWESTERN KEARNY...GRANT...STANTON AND STEVENS COUNTIES UNTIL 1130
PM CDT/1030 PM MDT/...

At 1024 PM CDT/924 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles northwest of
Johnson City to 6 miles west of Elkhart. Movement was east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ulysses, Hugoton, Elkhart, Johnson City, Rolla, Moscow, Manter,
Richfield, Big Bow, Feterita, Wilburton, Cave, Hickok, Woods and The
Saunders Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT/200 AM
MDT/ for southwestern Kansas.

LAT...LON 3699 10203 3776 10204 3773 10113 3700 10109
TIME...MOT...LOC 0324Z 283DEG 34KT 3771 10189 3704 10201

SUGDEN
Local storm report, Jul 14, 10:30 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1030 PM CDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     TSTM WND GST     5 WNW ELKHART           37.04N 101.97W
07/14/2020  M63 MPH          MORTON             KS   MESONET

            MESONET STATION CW8810 ELKHART.

&&

AS
Special weather statement, Jul 14, 10:30 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1030 PM CDT Tue Jul 14 2020

KSZ087-088-150415-
Meade KS-Clark KS-
1030 PM CDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND WESTERN
CLARK COUNTIES UNTIL 1115 PM CDT...

At 1030 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Knowles, or 14 miles west of Englewood, moving
northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Englewood and Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Kansas.

LAT...LON 3742 9994 3700 9972 3700 10060
TIME...MOT...LOC 0330Z 222DEG 31KT 3698 10023

SUGDEN
Local storm report, Jul 14, 10:37 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1037 PM CDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     TSTM WND GST     9 NW WILBURTON          37.14N 101.90W
07/14/2020  M59 MPH          MORTON             KS   MESONET

            MESONET STATION CGLK1 CIMARRON.

&&

AS
Special weather statement, Jul 14, 10:44 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1044 PM CDT Tue Jul 14 2020

KSZ085>087-150430-
Seward KS-Meade KS-Stevens KS-
1044 PM CDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...SOUTHWESTERN MEADE AND
SOUTHEASTERN STEVENS COUNTIES UNTIL 1130 PM CDT...

At 1044 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hayne, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Liberal, Kismet, Woods, Meade State Park and Hayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Kansas.

LAT...LON 3700 10124 3734 10114 3721 10032 3700 10052
TIME...MOT...LOC 0344Z 222DEG 20KT 3711 10087

SUGDEN
Special weather statement, Jul 14, 10:49 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1049 PM CDT Tue Jul 14 2020

KSZ061-062-074-075-150430-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
1049 PM CDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...SOUTHERN
KEARNY...NORTHERN GRANT AND NORTHEASTERN STANTON COUNTIES UNTIL 1130
PM CDT/1030 PM MDT/...

At 1048 PM CDT/948 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles southwest of Kendall, moving east at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lakin, Syracuse and Kendall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT/200 AM
MDT/ for southwestern Kansas.

LAT...LON 3768 10180 3806 10180 3807 10118 3764 10114
TIME...MOT...LOC 0348Z 259DEG 22KT 3784 10166

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:24 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Morton, Stanton66 min
Jul 14, 9:51 PM CDTSpecial Weather StatementDDCSeward39 min
Jul 14, 10:03 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens30 min
Jul 14, 10:24 PM CDTSpecial Weather StatementDDCGrant, Morton, Stanton, Stevens66 min
Jul 14, 10:30 PM CDTSpecial Weather StatementDDCMeade45 min
Jul 14, 10:44 PM CDTSpecial Weather StatementDDCSeward46 min
Jul 14, 10:49 PM CDTSpecial Weather StatementDDCHamilton, Kearny41 min
Jul 14, 11:03 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens23 min
Jul 14, 11:25 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Meade, Seward65 min
Jul 14, 11:35 PM CDTSpecial Weather StatementDDCFord, Gray40 min
Jul 14, 11:58 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman, Meade47 min
Jul 15, 12:08 AM CDTSpecial Weather StatementDDCEdwards, Kiowa, Stafford37 min
Jul 15, 12:36 AM CDTSpecial Weather StatementDDCEdwards, Ford, Hodgeman, Kiowa54 min
Jul 15, 12:46 AM CDTSpecial Weather StatementDDCStafford44 min
Jul 15, 12:54 AM CDTAreal Flood WarningDDCEdwards, Ford, Kiowa, Pawnee, Stafford6 hr
Jul 15, 2:20 AM CDTAreal Flood WarningDDCFinney, Gray, Hodgeman6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.